Many of us buy over the counter medications based purely on the symptoms we are experiencing, but don’t pay much attention to the ingredients involved. These can be quite dangerous. Hundreds of common over-the-counter painkiller remedies will be receiving changes to their labels that will highlight their dangers.
The warnings concern possible liver damage, and even failure, from acetaminophen use, as well as gastrointestinal bleeding that can be caused from other medications like aspirin, ibuprofen, naproxen and ketoprofen. Overuse of these remedies seem to be what is causing most of the alarm that doctors are reporting. The proposed warnings were announced yesterday by the Food and Drug Administration, and these are warnings you should be aware of.
More than 200 million Americans a year take products that contain acetaminophen, and deaths from acute liver failure are occurring at a rate of approximately 450 deaths per year from acute liver failure. Often people will take combinations of drugs without realizing that each one contains the drug, according to statistics provided to the FDA.
For example, a person may take a cold medication, a headache medication and another medication to help them sleep, ingesting a triple dose of acetaminophen without realizing it. The new labels would assure that all of the over-the-counter products that contain acetaminophen would have the ingredient prominently highlighted on the principal display panel of the container, as well as the outer carton.
The containers would include a prominent warning that acetaminophen overdoses can cause liver failure and that the drug should not be used by people drinking three or more alcoholic drinks daily.
In addition to this, other over-the-counter painkillers that contain aspirin and nonsteroidal anti-inflammatories like ibuprofen, ketoprofen and naproxen (known as Nsaids) will have to prominently warn of gastrointestinal bleeding. Studies show that there are approximately 15 deaths from this for every 100,000 users of the medications.
These dangers are particularly high in people over the age of 60, with ulcers or prior stomach bleeding, taking blood thinners or steroid medications, consuming more than three drinks a day or taking more than one product containing the drugs.
These warnings have been proposed before, but are known to be delayed because of extremely long regulatory processes that are in place today. Some companies, however, voluntarily made the changes to their labels.
What we need to remember as consumers is that, just because a product is sold over-the-counter, doesn’t mean it can’t carry risks or dangers from its use. These are real medications, and if they are abused or misused, they can be harmful and even take lives. Drug manufacturers will fight having to prominently advise consumers of dangers associated with their products.
Acetomenaphin is also the leading cause of calls to poison control centers and causes an estimated 56,000 emergency room visits and 2,600 hospitalizations each year.
What we must be most careful about is combining drugs with these dangerous ingredients in them. Overdose deaths are growing, and much of the reason is that patients with chronic pain of some sort are taking prescription narcotics in conjunction with acetaminophen. However, the new FDA proposal doesn’t address this.
Sometimes a pain regimen like this may not cause the death of a patient for months, when the body can no longer tolerate the increased dosage. This must be addressed by an FDA Advisory Panel soon. In the meantime, be alert and aware of the medications you are ingesting and what they contain that can be harmful to you.